Ohio, 2016

Damaging Wind in Ohio, June 15, 2016

June 15, 2016 · NWS CLE · 1 event in 1 county or zone

A warm front lifted north across central Ohio causing a line of showers and thunderstorms to develop. Thunderstorms moved across Knox County downing some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across central Ohio causing a line of showers and thunderstorms to develop. Thunderstorms moved across Knox County downing some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 15, 5:28 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 15, 5:28 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
628 PM EDT WED JUN 15 2016

.SYNOPSIS...
A warm front will lift north and through the region tonight. An
area of low pressure will move in from the northwest and cross the
area on Thursday bringing showers and thunderstorms. This will be
followed by high pressure for Friday and into the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The window is narrowing for any significant thunderstorm
development. An isolated shower/thunderstorm still possible
primarily across the southeast counties or up along the lake
breeze this evening. Then expecting a lull with showers/possible
thunder coming back into the picture toward morning as the upper
low nears. Did adjust pops and sky cover through the night with
this early evening update.

Previous discussion...
The capped airmass in place over the area is inhibiting late
afternoon convection (H700 temperatures around 8C). Skies have
broken over most of the western counties with temperatures in the
80s in many areas. Highest temperature readings have been at CLE
where some added downslope and break in the clouds have pushed
temps to 88F. The dew points have jumped to around 70F in the west
as the warm front moves into the area. The Storm Prediction Center
still has a large portion of the area in a slight risk for severe
weather. The forecast shear values appear marginal however the
high capes could be sufficient for severe mainly in the west.
Forecast soundings indicate the potential for the cap to break
around 20z- 22z. The eastern half of the forecast area has been
insulated by the clouds and still has dew points in the 50s, which
will keep out any threat for strong/severe storms. In the west the
best chance for strong storms will be if any development upstream
and advects in before 00z. Have isolated showers in the east and a
brief window of scattered showers and thunderstorms in the west.
Overall have downplayed the potential convection given the strong
cap and limited area of high instabilities in the area. There will
lull in activity as weak subsidence move in overnight. Meanwhile,
an area of low pressure will move towards the area from the
Northwest, increasing rain chances by Thursday morning.
Temperatures will cool very little overnight as the warm front and
moisture advection prevent lows from dipping much below 70. In the
east temperatures could cool early and then warm before daybreak.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
A short wave rounding the top of the upper ridge will dive
southeast overnight. This will provide enough dynamics to bring
rain showers to the area for Thursday. By the afternoon the cool
air aloft will help destabilize the area and we can expect
thunderstorms. By peak heating the low placement will support the
best chance for strong storms in the southeast counties (note SPC
outlook for day 2). The day will be mostly cloudy with a better
chance for sun in the far west. The humidity will be high
throughout the day but the clouds should hold temperatures around
80F. Some brief heavy rain will be possible with any of the
stronger storms.

The low will make slow progression towards the east coast Thursday
Night followed by high pressure and fair weather for the end of
the work week. Temperatures will be cooler Friday with a notable
drop in the humidity, with a gradual warming the next couple days
under mostly sunny skies.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A typical summer pattern is expected most of the period with upper
ridging at the start of the period.  Sunday and Monday will be quiet
with slightly above normal temperatures.  A cold front will sag
south across the area Monday night and Tuesday.  Rain chances will
increase at that time.  The models are fairly similar in this
depiction.  Will try to dry things out Tuesday evening with dry
weather on Wednesday as high pressure briefly builds back across the
area.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Not much going on at the moment with just a few showers at the
southern end of the area. There is also not much going on upstream
and have made significant changes to the new TAFs. Most if not the
entire area will remain dry through the evening hours as the warm
front has been slow to move north. The region is also mostly
capped by warm temps in the mid layers so new development overhead
is also unlikely. Do think some convection will fire to the west
and then pass mainly southwest of the area. Will give a brief
mention at KFDY. Better chances for precip will come toward the
end of the period as the surface low heads this way. Northern
locations could see some rain by 18z Thursday but more widespread
showers will probably hold off till the low arrives tomorrow
afternoon. Winds will become southwest most areas this afternoon.
A lake breeze is likely at KERI in a couple of hours.

Outlook...Non VFR at times late Thursday in showers and
thunderstorms.

&&

.MARINE...
Easterly winds continue on the lake but should become southerly as a
warm front finally lifts across the lake.  Low pressure will pass to
the south of the lake on Thursday and this will cause the flow to
return to a north or northeast direction by Thursday evening. Speeds
and waves may briefly get close to small craft criteria Thursday
night.  Northeast flow will continue into Saturday and then become
east as high pressure settles over the Central Great Lakes.  The
high will remain overhead most of the weekend and then shift to the
Carolina coast for the start of the new workweek.  Southerly flow
will return at that time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jamison
NEAR TERM...Jamison/Oudeman
SHORT TERM...Jamison
LONG TERM...Kubina
AVIATION...Kubina
MARINE...Kubina
Hazardous weather outlook, Jun 15, 2:22 PM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
322 PM EDT WED JUN 15 2016

LEZ142>145-162>165-OHZ003-006>010-017>020-027>031-036>038-047-161930-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
322 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. THERE IS A
SLIGHT CHANCE THAT SOME STORMS COULD BECOME SEVERE WITH THE
POTENTIAL TO CREATE LARGE HAIL AND DAMAGING WINDS. THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-146>149-166>169-OHZ011>014-021>023-032-033-089-PAZ001>003-
161930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-CUYAHOGA-LAKE-
GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
322 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 15, 6:44 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
744 PM EDT WED JUN 15 2016

OHZ047-160030-
KNOX-
744 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KNOX COUNTY...

AT 744 PM EDT...A STRONG THUNDERSTORM WAS NEAR FREDERICKTOWN...OR
NEAR MOUNT VERNON...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...FREDERICKTOWN...GAMBIER...DANVILLE...MARTINSBURG...
GANN...AMITY...BLADENSBURG AND NORTH LIBERTY.

LAT...LON 4043 8262 4055 8250 4055 8239 4048 8218
      4032 8219 4024 8226 4024 8230
TIME...MOT...LOC 2344Z 301DEG 18KT 4047 8245

OUDEMAN

The radar

The Cleveland radar (KCLE), 123 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 15, 6:58 PM EST to 7:04 PM EST
Where
Knox County, 1.86 mi W of Academia to 1.42 mi SW of Amity
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.421, -82.505

Thunderstorm winds downed several trees on the northern side of Mt. Vernon. Scattered power outages were also reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645639.